Democratic Underground Latest Greatest Lobby Journals Search Options Help Login
Google

Can you get a headache from taking too many vitamins?

Printer-friendly format Printer-friendly format
Printer-friendly format Email this thread to a friend
Printer-friendly format Bookmark this thread
This topic is archived.
Home » Discuss » The DU Lounge Donate to DU
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 02:19 PM
Original message
Can you get a headache from taking too many vitamins?

I have been doubling and tripling up on my multi-vitamins lately in an attempt to head off a health issue. That part seems to be working, but I have also been getting a lot of headaches that don't want to go away with aspirin. But my nose has been running too, so now I'm not sure if the headaches are more likely the consequence of taking too many vitamins, or some new seasonal allergy-type thing.

I did try to research this but any "headache+vitamin" search returns about a bazillion articles on how to treat various types of headaches with different vitamins, basically the exact OPPOSITE of what I'm looking for.

TIA!

:hi:



Printer Friendly | Permalink |  | Top
Lyric Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 02:25 PM
Response to Original message
1. Yes.
http://www.vitaminstohealth.com/vitamin-overdose.html

Be very, very careful. Some vitamins are easy to overdose on, and overdoses can be fatal.
Printer Friendly | Permalink |  | Top
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 03:49 PM
Response to Reply #1
5. Wow, thank you.


That was a very informative article. I should have thought to research "vitamin+overdose", duh me! Then again it was probably the excess B6 causing blurry thinking, heh.

Yeah, I think I will cut back for a while and see if that helps.

Thanks again.

:hi:


Printer Friendly | Permalink |  | Top
 
Lyric Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 03:55 PM
Response to Reply #5
7. You're very welcome.
Glad I could help you find some useful information.
:hi:
Printer Friendly | Permalink |  | Top
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 03:51 PM
Response to Reply #1
6. Bah, dupe!
Edited on Wed Sep-24-08 03:52 PM by Dangerously Amused
Printer Friendly | Permalink |  | Top
 
Sanity Claws Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 02:33 PM
Response to Original message
2. Some ideas
Most vitamins are water-soluble and your body simply flushes out excess water-soluble vitamins. (Is your urine bright yellow? If so, it's due to excess B vitamins.) However, vitamins A and E are fat soluble and you can take too much. You might want to check specifically whether excesses of either vitamin A or E will cause headaches.
Minerals - does your multivitamin have minerals in it? You can overdose on certain minerals. One specifically is zinc; if you take too much of it, you can hurt your immune system and upset the balance with other minerals.
Other minerals also may present problems; I just don't know.
Finally, if aspirin is not easing your headache, could you be suffering from rebound headaches? Rebound headaches result when you take aspirin over a long period of time. Your body gets used to it and you end up with constant headaches.
Sorry I can't help -- just wanted to throw some ideas out there for you to look at.
Printer Friendly | Permalink |  | Top
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 03:58 PM
Response to Reply #2
8. Thanks for all those good ideas!


The multi does have minerals in it, so yeah, probably not a good idea to double up on those since I wasn't interested in getting more of them in the first place.

And the aspirin thing, probably not a rebound headache (I didn't even know those existed, you learn something new every day!) since I rarely take aspirin because even though it works (usually) it upsets my stomach too much to be worth it for a minor headache. I took aspirin this time though because the headache was getting to the point where I would rather have the upset stomach.

Anyway, thank for all the info. I have some more research to do and I think I will cut back on the mega-dosing in the meantime.

:hi:


Printer Friendly | Permalink |  | Top
 
hvn_nbr_2 Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 02:37 PM
Response to Original message
3. I never heard of that happening, but...
Frequent headaches that don't go away with aspirin sounds like a good reason to call your doctor.

I've never heard of getting headaches from vitamins. However, taking multiples of your multi-vitamin may not be a real good idea. People take huge doses of some vitamins (particularly many but not all the B vitamins and C) but there may be other things in there that you don't want to multiply the dose. Short term, extra vitamins are probably not a problem but longer term excess A is toxic, some level of D (the actual level is controversial) also. Excess K, if your multi has it, might be a problem. If your multi includes minerals, it's conceivable that one of the trace minerals could be a problem if taking too much.

Repeat: Frequent headaches that don't go away with aspirin sounds like a good reason to call your doctor.
Printer Friendly | Permalink |  | Top
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 04:00 PM
Response to Reply #3
9. Thanks,


I think I will cut back on the mega-doses for a while and see it that helps with the headaches. If not then yeah, probably a trip to the doc is in order.

:hi:


Printer Friendly | Permalink |  | Top
 
NJmaverick Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 02:41 PM
Response to Original message
4. Vitamins are not something to play with
there can be serious health problems from overdosing on them.
Printer Friendly | Permalink |  | Top
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 04:02 PM
Response to Reply #4
10. I know.


I didn't think I was taking so much that it would cause new issues, but I have been doing it for most of the summer so maybe the cumulative effect is becoming a problem.

Thanks.

:hi:


Printer Friendly | Permalink |  | Top
 
1gobluedem Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 04:12 PM
Response to Original message
11. Yes
And they can make you very nauseated too. Be careful; vitamins are nothing to fool with.
Printer Friendly | Permalink |  | Top
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 04:17 PM
Response to Reply #11
12. Yeah, I am learning that the hard way lol.
Edited on Wed Sep-24-08 04:18 PM by Dangerously Amused


Go, me. :eyes:



But, thanks. :hi:


Printer Friendly | Permalink |  | Top
 
jxnmsdemguy65 Donating Member (481 posts) Send PM | Profile | Ignore Wed Sep-24-08 08:56 PM
Response to Original message
13. What is your health issue?
I've been doing urine therapy - that's right - drinking your own urine - and it has done wonders for a herpes/candida infection that I have been having. It's definitely worth researching - and it's FREE!!
Printer Friendly | Permalink |  | Top
 
Dangerously Amused Donating Member (1000+ posts) Send PM | Profile | Ignore Wed Sep-24-08 10:10 PM
Response to Reply #13
14. Ah, I've been doing it for a number of reasons.


One reason is because cancer runs in my family, and my Mom rid herself of recurrent small bladder tumors with a specific mega-dose of several vitamins. So I'm just trying to get a jump on all that if I can. Another reason has been a recent maddening tingling in my left hand, I wondered if it could be a circulatory issue and a naturopath suggested bulking up on the vitamins and especially on niacin (although he didn't give a specific amount of either and I may be overdoing it). It does seem to be helping. Though the tingling may just be due to spending too much time on my computer with my wrist at a bad angle to the keyboard, lol.

Anyway yeah, I googled "urine therapy." Never heard of it before but there were a lot of articles on it and it was very interesting. Thanks for the heads up. I'm not sure if I could ever make myself do any of that, though. I got completely grossed out this summer when a family member was keeping a pitcher of urine in the refrigerator for a medical test.

But I'm glad you are finding it helpful.

Welcome to DU!

:hi:


Printer Friendly | Permalink |  | Top
 
DU AdBot (1000+ posts) Click to send private message to this author Click to view 
this author's profile Click to add 
this author to your buddy list Click to add 
this author to your Ignore list Sat Nov 22nd 2014, 07:07 PM
Response to Original message
Advertisements [?]
 Top

Home » Discuss » The DU Lounge Donate to DU

Powered by DCForum+ Version 1.1 Copyright 1997-2002 DCScripts.com
Software has been extensively modified by the DU administrators


Important Notices: By participating on this discussion board, visitors agree to abide by the rules outlined on our Rules page. Messages posted on the Democratic Underground Discussion Forums are the opinions of the individuals who post them, and do not necessarily represent the opinions of Democratic Underground, LLC.

Home  |  Discussion Forums  |  Journals |  Store  |  Donate

About DU  |  Contact Us  |  Privacy Policy

Got a message for Democratic Underground? Click here to send us a message.

© 2001 - 2011 Democratic Underground, LLC